Kentucky, 2004

Flash Flood in Kentucky, June 9 to 10, 2004

June 9 to 10, 2004 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 9, 4:40 PM EST, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 9, 4:40 PM EST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
540 PM EDT WED JUN 9 2004

.DISCUSSION...

ISOLATED SHRA/TSRA FORMED THIS AFTERNOON IN THE VERY MOIST TONGUE OF
70+ DWPTS ACROSS CNTRL KY. A FEW SHRA ALSO FORMED ALONG THE DANIEL
BOONE NATIONAL FOREST IN AN AREA OF OROGRAPHIC LIFT AND LLVL
CONVERGENCE. THESE STORMS QUICKLY DIED AS THEY SLOWLY DRIFTED INTO
AN AREA EAST OF THE DANIEL BOONE RIDGE WITH DOWNSLOPE AND A SLIGHTLY
STRONGER CAP. A FEW OF THE STRONGER STORMS FROM THE CNTRL KY GROUP
CONTINUED TO MOVE EAST AND AT FCST TIME WERE MOVING TOWARD OUR NWRN
CWFA. THEY WERE RAPIDLY DECREASING IN INTENSITY AND SIZE AND SHOULD
CONTINUE THAT TREND.

MODELS ARE IN VERY GOOD AGREEMENT ON THE PLACEMENT OF THE E/W
STATIONARY FNT CURRENTLY ACROSS LOWER MI. THIS FNT WILL SLOWLY PUSH
SOUTH...ARRIVING AT THE OH RVR BY LATE WED NITE. KY SHOULD STAY IN
THE WARM SECTOR WITH MOSTLY HIT OR MISS TSRA THE RESULT. HOWEVER THE
AREA NEAR THE OH RVR WILL SEE BETTER ACTIVITY THU THRU FRI WITH THE
LLVL CONVERGENGE. FNT WILL STAY IN THE AREA AND NEITHER MODEL REALLY
TAKE IT OUT OF THE AREA BUT TEND TO WEAKEN IT BY SAT AFTERNOON. THEN
DRAW IT BACK NORTH AS A WARM FNT LATE SUN.

ANOTHER S/WV WILL DROP OUT OF THE PLAINS MON AND INCREASE THE POPS
SLIGHTLY. THE CURRENT MODELS FCST THIS SYSTEM TO BE STRONG ENUF TO
PUSH THRU THE AREA AND MAY GIVE US A DAY OR TWO OF RELATIVELY DRY...
OR AT LEAST TSRA FREE WEATHER BY NEXT MID WEEK. WITH THE 50H PATTERN
GOING FROM A VERY AMPLIFIED ROCKY MTN TROF AND OH VLY RIDGE TO A
WEAK WRN RIDGE AND ERN TROF THAT IS NEARLY ZONAL...IT SHOULD
PROGRESS FASTER ACROSS THE CONUS WHICH IN ITSELF MAY GIVE US SOME
CLEARING.

.PREV DISCUSSIONS...

324 PM EDT WED JUN 9 2004

MADE NO CHANGES TO MORNING ZONES. A DISTINCT CONVERGENCE LINE WAS
EVIDENT OVER CENTRAL KENTUCKY THIS AFTERNOON IN WATER VAPOR IMAGERY.
SCATTERED SHOWERS AND STORMS HAVE BEEN FIRING ALONG THIS LINE
THROUGHOUT THE AFTERNOON. MODEL SOUNDINGS AND CROSS SECTIONS SHOWED
AMPLE MOISTURE AND INSTABILITY IN PLACE FOR INITIATION OF SHOWERS
AND STORMS ACROSS CWA...ESPECIALLY AS AFTERNOON HEATING IS
MAXIMIZED. TEMPS WERE RUNNING A FEW DEGREES WARMER THAN
YESTERDAY...SO WENT WITH ORIGINAL MAX TEMPS ISSUED WITH 4 AM ZONES.
ONLY UPDATES MADE WERE TO REMOVE MORNING AND AFTERNOON WORDING AND
MENTION OF FOG.

&&

545 AM EDT WED JUN 9 2004

9Z SFC ANALYSIS HAD AN AREA OF LOW PRESSURE OVER QUEBEC WITH A COLD
FRONT TRAILING SOUTH TO JUST N OF THE ST. LAWRENCE RIVER AND THEN
WEST TO A WAVE OF LOW PRESSURE OVER IA AND THEN FURTHER SSW TO THE
FRONT RANGE OF THE ROCKIES. HIGH PRESS REMAINED OFF THE ATLANTIC
COAST WITH SFC RIDGING EXTENDING WEST INTO THE OH AND TN VALLEYS. AT
MID AND UPPER LEVELS...LOW TO OUR SOUTH HAS DRIFTED SLOWLY S FROM
YESTERDAY AM...AND IS NOW CENTERED OVER THE SOUTHERN APPALACHIANS.

TODAY...EARLY THIS MORNING...AREAS OF FOG WILL BE DISSIPATING.
EXPECT THE FOG TO THICKEN A BIT MORE BEFORE SUNRISE AS MID AND
UPPER LEVEL CLOUDS SEEM TO BE GENERALLY BE THINNING. META FORECAST
SOUNDINGS SHOW BETTER INSTABILITY PARAMETERS (CAPES 2500-3000 J/KG
AND LIS OF -5 TO -6) THAN WHAT WAS OBSERVED YESTERDAY. THE REGION
WILL BE ON THE PERIPHERY OF THE SOUTHERN APPALACHIAN LOW THAT WILL
GRADUALLY FILLING AND DIFF HEATING ASSOCIATED W/ YESTERDAYS
CONVECTION AND TERRAIN SHOULD AID IN SHRA/TSRA DEVELOPMENT. STORM
MOTION TODAY WILL BE NEARLY STATIONARY. WITH PWS GRADUALLY
INCREASING TO NEAR 1.5...THUNDERSTORMS COULD EASILY PUT DOWN A
QUICK INCH IN ISOLATED AREAS. FOR THE MOST PART LEFT TEMPS AND POPS
AS IS FOR TODAY...GENERALLY ABOUT 1 DEGREE WARMER THAN TUE. AGAIN
WENT WITH THE HIGHEST TEMPS IN THE NW COUNTIES WITH LESS CLOUDS
EXPECTED THERE. ALSO FOR POPS...BROUGHT IN SLIGHT CHANCE EARLIER IN
THE SOUTH AS THIS AREA IS CLOSER TO THE UPPER LOW TO OUR S.
TONIGHT...EXPECT ANY LEFTOVER CONVECTION TO DISSIPATE IN THE EVENING
WITH NOT MUCH OF A TRIGGER TO KEEP IT GOING. FOR LOWS GENERALLY WENT
WITH PERSISTENCE FROM WHAT HAS BEEN OBSERVED SO FAR THIS AM.

THU INTO FRI...THE COLD FRONT WILL BE APPROACHING FROM THE NORTH AS
A DEEPENING TROUGH OVER EASTERN CANADA AND NORTHEASTERN US WILL HELP
TO PUSH IT S. COVERAGE OF CONVECTION SHOULD BE MUCH HIGHER WITH THE
FRONT IN THE VICINITY. THE REGION SHOULD BE NEAR THE TRACK OF MCS
ACTIVITY AND ANY OUTFLOWS FROM CONVECTION TO OUR N AND W SHOULD
TRIGGER ADDITIONAL AREAS OF CONVECTION. BOTH THE GFS AND ETA BRING
CONVECTION INTO THE REGION BY MID AFTERNOON ON THU. MAV POPS WERE
GENERALLY LIKELY OR CAT AND STAYED CLOSE TO THEM. WENT WITH JUST
HIGH CHANCE ALONG THE TN BORDER AS THIS AREA WILL BE FURTHEST FROM
THE FRONT. WETBULB ZERO HEIGHTS REMAIN HIGH ON THU...WITH SHEAR
PARAMETERS RATHER LOW. WITH EVEN HIGHER PWS EXPECTED WITH MOISTURE
ADVECTION AHEAD OF THE FRONT AND RELATIVELY SLOW MOVEMENT OF
STORMS...LOCALLY HVY RAIN WILL AGAIN BE POSSIBLE. THREAT OF SEVERE
WEATHER APPEARS NIL TO EXTREMELY SLIM AT BEST. HIGHS ON THU SHOULD
BE SUPPRESSED DUE TO PRECIP IN THE AREA AND CLOUD COVER. KEPT HIGHS
ON THU NEAR THE PREVIOUS FORECAST...GENERALLY AROUND 80. THE FRONT
IS EXPECTED TO STALL OUT SOMEWHERE OVER OR JUST TO THE N OF THE CWA
BY FRI AM. WITH THE FRONT IN THE AREA...LINGERED PRECIP CHANCES INTO
FRI. THE CHANCE FOR PRECIP STILL LOOKS GOOD ON FRI AND WITH GUIDANCE
POPS HAVING PUSHED INTO THE LIKELY RANGE...UPPED FRI POPS TO LIKELY
AS A SHORTWAVE MOVING THROUGH THE OH VALLEY SHOULD INTERACT WITH THE
FRONT AND DAYTIME HEATING FOR DECENT COVERAGE OF CONVECTION...
ESPECIALLY IN THE NORTH. HIGHS ON FRI SHOULD ONCE AGAIN BE
SUPPRESSED DUE TO CLOUDS AND PRECIP OVER THE AREA.

THE EXTENDED PORTION OF THE FORECAST LOOKED TO BE IN GOOD SHAPE. THE
FRONT SHOULD GRADUALLY WASH OUT/DISSIPATE OVER THE REGION THIS
WEEKEND. LATE IN THE PERIOD A RATHER PROGRESSIVE THROUGH AND
ASSOCIATED COLD FRONT IS EXPECTED TO CROSS THE REGION. EXTENT OF
RIDGING OVER THE SE US WILL CAUSE THIS FRONT TO SLOW DOWN ITS
EASTWARD PROGRESS WHEN IT REACHES THE REGION. LATER SHIFTS MAY WANT
TO UP POPS DURING THE MON AND TUE TIME FRAME IF THE LATEST MODEL
TRENDS HOLD UP.

&&

958 PM EDT TUE JUN 8 2004

UPDATING THE FORECAST TO REMOVE EVENING POPS NOW THAT CONVECTION HAS
DRIED UP. WILL HANDLE REMAINING CLOUDS WHICH ARE IN SOME AREAS BY
INSERTING VARIABLE CLOUD WORDING IN THE ZFP FOR THE EARLY PART OF
THE FORECAST. OTHERWISE WITH CONVECTION GONE AND A TREND OF
DECREASING CLOUDS...AND NO SIGNIFICANT WX SYSTEMS...SKIES WILL BE
MOSTLY CLEAR OR BECOME MOSTLY CLEAR TONIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

DUSTY
Hazardous weather outlook, Jun 9, 4:16 AM EST, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
516 AM EDT WED JUN 9 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
516 AM EDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. ANY
THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING DUE TO WEAK STEERING
WINDS AND COULD BRING LOCALIZED HEAVY RAINFALL AMOUNTS OF ONE TO TWO
INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THROUGHOUT THE PERIOD...MAINLY IN
THE AFTERNOONS AND EVENINGS. THE GREATEST CHANCE FOR THUNDERSTORMS IS
ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY HEAVY RAINFALL AMOUNTS.

JP

The radar

The Jackson,KY radar (KJKL), 66 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Letcher

When
June 9, 9:39 PM EST to June 10, 12:30 AM EST
Where
Letcher County, Neon
Reported by
LAW ENFORCEMENT
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Two to three feet of water were over Highway 317 from Taylor Hardware in Neon to Rockhouse.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406482.